|Too many meds???
Jan 20, 2002
Dr. Little I hope you can help me. I have asked this question a couple of times on the "Treatment" forum, but have gotten no response. I suppose I should start with a little info on myself. I am a treatment experienced individual. I have been on most all meds. I started treatment in June 1993. A good bloodwork for me would be t-cells of about 300 and a viral load of 20K. I was only undectible once and that was only for a month.
This past spring/summer my counts took a nose dive. My t's dropped to 140 and my vl went up to 130K. At that time I was on saqunivir, ddi and d4t. We did a resistance test and the results came back that the only drugs I had any senstivity to were kaletra and agenerase. I got enrolled in the tenofivir program and started on that, kaletra and ddi. My results were good. My t's went up to 280 and my vl dropped to 13K. I should add that I felt great and had no side effects. My Dr. wanted to add agenerase also. So, about 5 weeks ago we added that. I am disappointed in the results. My viral load actually went up to 19k. Worse for me is now I have really bad diareahea and feel very tired.
My Dr. did not want to give up on this, so he upped the agnerase and also added 2 norvir twice a day. (I am now on kaltera 3 pills 2x, agenerase 5 pills 2x and norvir 2 pills 2x). I also remain on the tenofivir and ddi.
I am ready to junk this and go back to the old program - kaletra, tenofovir and ddi. I think the new program just added toxocity with no real clinicl benefit. Also, I am sick of the runs. I have now added 14 pills a day for nothing.
Over the last 8 years I have never been "better" then about a 20K viral load and t-cells of 300. So, I consider where I was to be okay. What do you think?
Response from Dr. Little
I am surprised that your viral load did not go down any further on agenerase - however, the change from 13K to 19K is not really a significant change given the expected variability of the viral load measurement. You could repeat the viral load to verify the result, but it sounds like the agenerase is not going to be a great option for you anyway. You may want to discuss with you doctor the possible addition of drugs which may only be available through expanded access (T-20, but access is VERY limited) or clinical research trials.
I am not a supporter of the "more is better" approach to antiretroviral therapy. I do not know of any data to support the use of norvir plus Kaletra, plus agenerase - I would back off to Kaletra as your single Protease inhibitor. It then sounds like you need another drug or two to nudge you over the edge to an undetectable viral load. Another suggestion would be to add 3TC to your regimen - although I suspect that you have resistance, the Tenofivir works best in people who have 3TC resistance, thus you may need to stay on the 3TC to keep the resistant virus present (an odd approach, but reasonable in this setting). Good luck.
How long will cocktaIs last?
Is there resistance?
- Oral Ulcers After Fingering Stripper Worried I Have HIV
- Painful Red Spots After Having Sex During Period Worried I Have HIV
- Sore On Penis After Swallowing Worried I Have HIV
- Tingling In Feet After Oral Sex Hooker What Are The Chances Of HIV
- White Spots After Precum Touching Vagina Worried I Have HIV
- Chlamydia Test Of Cure
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.